U.S. doctors online nowAsk doctors free
MD
A member asked:

could taking antibiotics like doxycycline, bactrim and macrobid have caused my baby to have a complete agenesis of the corpus callosum? the drugs were prescribed by the doctor for e-coli and ut infections and taken during the first trimester of pregnancy

2 doctor answers3 doctors weighed in
Dr. Stuart Hickerson
Family Medicine 32 years experience
Possible: Agenesis of the corpus callosum is associated with abnormal development of the brain between 3rd and 12th week of pregnancy. Alcohol for example is a known substance associated with this abnormaility. Antibiotics are a possibility, but I do not believe there has been a defininite link established. Macrodantin is class b, pretty safe, Bactrim (sulfamethoxazole and trimethoprim) is c and Doxycycline d.
Dr. James Ferguson
Pediatrics 46 years experience
No apparent link: The meds above have not been linked to acc. Any triggering process is in play at or before the 4th month, when the cc normally forms.Acc has been found as a sporadic event, or showing autosomal dominant, recessive or x linked forms of inheritance.It can occur in normal people or as part af a significant syndrome or chromosome defect. Genetic eval & counseling are indicated for all cases.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Jun 27, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.